Aug
05
2017

Death From Heartburn Drugs

A study was recently published showing that death from heartburn drugs can come early, when compared to controls. The study was published in June 2017 in the online British Medical Journal Open. The researchers were located at the Washington University School of Medicine, Saint Louis, Missouri, USA.

349, 312 US veterans on proton pump inhibitors (PPI) were compared to an equal amount of veterans on conventional H2 blockers. Over a follow-up period of 5.71 years there was an increased risk of death of 25% when patients took PPI drugs. It did not matter to what the PPI group was compared, there were always more deaths in the PPI group compared to other control groups.

Causes of death

According to the senior author, Dr. Ziyad Al-Aly many deaths were due to kidney disease, dementia, fractures, pneumonia, Clostridium difficile infections and cardiovascular disease. Out of 500 patients who took the PPI drug there was one death within one year. But over the years the deaths increased. Dr. Al-Aly thinks that the PPI drug is interfering in some way with the genetic expression of some genes and suppressing others. These genetic differences may explain the early deaths.

As this was a retrospective study, it can only show an association of PPI drugs with earlier deaths, but this does not prove causation. It would require a prospective random study to prove causation.

Other studies regarding the risk of PPI drugs

  1. An Icelandic study from May 2017 showed that there was a 30% increased risk of fractures in males and females following PPI drugs when observed over 10 years. Opiates were associated with an almost 50% risk, sedatives with a 40% risk of increased fractures. Control groups of NSAIDs, statins and beta-blockers showed no increased fracture risk, nor did histamine H2-antagonists.
  1. An article from March 2017 is a critical review of the safety of PPI drugs. It notices that with long-term use there are adverse effects like fractures of the long bones, enteric infections and hypomagnesemia. PPI’s can increase the risk for heart attacks and can cause kidney disease and dementia. One of the problems is that gastroesophageal reflux usually dictates the long term use of anti acid drugs like PPI’s, but the longer patients are taking these drugs, the higher the death rate and side-effect rate. The physician should only use PPI drugs initially and after a few weeks switch to the less potent histamine H2-antagonists (like ranitidine).
  2. A Danish study from April 2017 noted an increased risk for listeriosis in patients who were on PPI drugs. Over 5 years there was a 2.81-fold higher risk of developing listeriosis in patients on PPI’s compared to a control group. If patients were on corticosteroids and a PPI the risk was even higher, namely 4.61-fold increase to develop listeriosis. In contrast, the use of histamine H2-antagonists was associated with a risk of only 1.82-fold of developing listeriosis.
  1. In a Dec. 2016 study from Dublin, Ireland patients older than 65 were examined with regard to their PPI drug use. Data was compiled for 1997 and for 2012. It was noted that the maximal PPI dose for long-term use was prescribed to 0.8% of individuals in 1997 and to 23.6% in 2012. The risk of getting high dose PPI drugs prescribed in 2012 was 6.3-fold compared to 1997. Examination of the health records showed that the indication for prescribing PPI drugs was not associated with significant gastrointestinal bleeding risk factors. The study concluded that there was definitely room for improving prescribing habits.
  1. This January 2016 paper describes the standard treatment of H. pylori and gastric and duodenal ulcer treatment, which involves the triple therapy consisting of a PPI and two antibiotics. It pointed out that this treatment protocol “improves healing and prevents complications and recurrences”.
  2. A paper from Leipzig, Germany dated July 2016 reviews the usage of PPIs. It mentions that there has been a significant increase of prescriptions in the past 25 years. Patients on PPI’ are at a greater risk for fractures. There is also a risk of low B12 levels from malabsorption of B12. This should be checked from time to time, and if necessary B12 injections should be given.
  3. A Canadian study from May 2015 found that Clostridium difficile infections (CDI) were linked to chronic antibiotic use or to prolonged use of high doses of PPI drugs. There was a 1.5-fold risk of recurrent CDI in patients older than 75 years who were taking PPI drugs continuously. There was a 1.3-fold recurrence of CDI after antibiotic re-exposure.

Alternative remedies for heartburn

  • Dr. Weil recommends the use of deglycyrrhizinated licorice (DGL) for heartburn or early ulcers.
  • Here is a clinical study with 56 patients with duodenal and gastric ulcers that was published in 1968. It could be shown both radiographically as well as clinically that the ulcers healed and that stomach spasms subsided with DGL treatment. At that time it was not known that DGL had antibacterial effects and that often chronic heartburn, stomach and duodenal ulcers can be made chronic by H. pylori infections that are simultaneously present.
  • A December 2016 study showed that probiotics could be a valuable adjunct in triple therapy for H. pylori infection. The study also points out that H. pylori is present in about 50% of the world’s population.

Antibacterial effects of DGL

  • A paper of December of 2012 shows that an important tooth decay bacterium responds to DGL.
  • In a 1989 study 20 patients with aphthous mouth ulcers were followed. DGL mouthwash led to a 50 to 75% improvement in 15 patients within one day of treatment and by the 3rd day there was complete resolution.
  • Here is a suggestion of a four-step approach against H. pylori.
  • DGL has been shown to be useful in gut regeneration in patients with Clostridium difficile infection.

Discussion

I started with a review of a recent paper that pointed out the side effects of PPI drugs. PPI’s are used for acid reflux disease, stomach and duodenal ulcers, either alone or as part of the triple therapy. Because many of these problems are associated with a chronic infection of H. pylori, I reviewed the literature surrounding deglycyrrhizinated licorice (DGL), a natural antacid remedy. It turns out that DGL can be quite useful either as a parallel treatment or instead of the triple therapy.

The problem over the past 25 years is that physicians have been treating acid problems with higher and higher doses of PPI’s. They are also using ASA prophylaxis against heart attacks and strokes more often. This has caused gastric erosions that are bleeding, which in turn caused physicians to prescribe more PPI’s. The side effects of PPI’s can be viewed as iatrogenic (doctor- induced) disease. This is an artificial disease that occurs from the side effects of overprescribed medicine. PPI’s are a very useful short-term anti-acid medication. But this medication should not be used for more than 4 to 8 weeks. But as patients receive years and years of this medication, serious problems like heart attacks, fractures, kidney disease, dementia, and pneumonia as well as Clostridium difficile infections become the consequence. Overall there was an increase of the death rate of 25%.

It sounds quite reasonable that doctors should return to a more conservative approach as the FDA has suggested. Alternative natural methods including DGL and probiotics can also be utilized.

Death From Heartburn Drugs

Death From Heartburn Drugs

Conclusion

A recent study from the online British Medical Journal Open has pointed out a high death rate among long-term proton pump inhibitor (PPI) drug users. These drugs are used to suppress acid formation in the stomach. They are helpful, if there are significant gastrointestinal bleeding risk factors present. But prolonged use of PPIs causes severe side effects as described, including a chronic persistent Clostridium difficile infection (CDI) of the gut that can become resistant to antibiotic therapy. In cases of recurrent CDI one important step is to discontinue PPIs. The physician should consider switching to one of the conventional histamine H2-antagonist drugs (like ranitidine). Overusing PPIs in an older population is not responsible, as this leads to disease that is caused by a physician! There is no need for this to happen. The prescribing physician has to exercise caution and restraint and the patients, and their loved ones need to be aware of multidrug interactions. PPIs belong to the drugs that are eliminated in the liver through the cytochrome P450 enzyme system (CYP2C19). But this enzyme system interfering with the drug elimination process may also eliminate other drugs taken by the patient. The end results can be toxic drug levels of PPIs. It can potentiate the side effects and become responsible for the 25% increased risk of death when the patient takes PPI drugs chronically. Even though PPIs are the newer medication, newer does not always mean better.